Analysis on Steady States of a Competition System with Nonlinear Diffusion Terms


Competition is a fundamental force shaping population size and structure as a result of limited availability of resources. In biomathematics, the biological models with competitive interactions exist widely. Furthermore, the nonlinear-diffusion (including self- and cross-diffusions) terms are incorporated to the biological models to better simulate the actual movement of species. Therefore, better compatibility with reality can be achieved by introducing nonlinear-diffusion into biological models with competitive interactions. As a result, a competition system with nonlinear-diffusion and nonlinear functional response is proposed and analyzed in this paper. We first briefly discuss the stability of trivial and semi-trivial solutions by spectrum analysis. Then the boundedness and the non-existence of steady states are studied. Based on the boundedness of the solutions, the existence of the steady states is also investigated by the fixed point index theory in a positive cone. The result shows that the two species can coexist when their diffusion and inter-specific competition pressures are controlled in a certain range.

This is a preview of subscription content, access via your institution.


  1. 1.

    Chesson, P., Kuang, J.J.: The interaction between predation and competition. Nature 456, 235–238 (2008)

    Article  Google Scholar 

  2. 2.

    Lou, Y., Tao, Y., Winkler, M.: Approaching the ideal free distribution in two-species competition models with fitness-dependent dispersal. SIAM J. Math. Anal. 46, 1228–1262 (2014)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Dellal, M., Lakrib, M., Sari, T.: The operating diagram of a model of two competitors in a chemostat with an external inhibitor. Math. Biosci. 302, 27–45 (2018)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Yamada, Y.: Positive solutions for Lotka-Volterra competition system with diffusion. Nonlinear Anal. 47, 6085–6096 (2001)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Dancer, E.N., Zhang, Z.: Dynamics of Lotka-Volterra competition system with large interaction. J. Differ. Equ. 182, 470–489 (2002)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Jia, Y., Wu, J., Xu, H.-K.: Positive solutions of a Lotka-Volterra competition model with cross-diffusion. Comput. Math. Appl. 68, 1220–1228 (2014)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Pao, C.V.: Dynamics of Lotka-Volterra competition reaction diffusion systems with degenerate diffusion. J. Math. Anal. Appl. 421, 1721–1742 (2015)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Alhasanat, A., Ou, C.: Minimal-speed selection of traveling waves to the Lotka-Volterra competition model. J. Differ. Equ. 266, 7357–7378 (2019)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Sakthivel, K., Baranibalan, N., Kim, J.-H., et al.: Erratum to: Stability of diffusion coefficients in an inverse problem for the Lotka-Volterra competition system. Acta Appl. Math. 111, 149–152 (2010)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Gopalsamy, K.: Stability and Oscillations in Delay Differential Equations of Population Dynamics. Kluwer Academic, Boston (1992)

    Google Scholar 

  11. 11.

    Liu, Z., Tan, R., Chen, Y.: Modeling and analysis of a delayed competitive system with impulsive perturbations. Rocky Mt. J. Math. 38, 1505–1524 (2008)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Barabanova, A.: On the global existence of solutions of a reaction-diffusion equation with exponential nonlinearity. Proc. Am. Math. Soc. 122, 827–831 (1994)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Jia, Y.: Analysis on dynamics of a population model with predator-prey-dependent functional response. Appl. Math. Lett. 80, 64–70 (2018)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Douaifia, R., Abdelmalek, S., Bendoukha, S.: Global existence and asymptotic stability for a class of coupled reaction-diffusion systems on growing domains. Acta Appl. Math. 171, 17, 13 pages (2021)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Du, Y., Brown, K.J.: Bifurcation and monotonicity in competition reaction-diffusion systems. Nonlinear Anal. 23, 707–720 (1994)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Hsu, S.-B., Mei, L., Wang, F.-B.: On a nonlocal reaction-diffusion-advection system modelling the growth of phytoplankton with cell quota structure. J. Differ. Equ. 259, 5353–5378 (2015)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Kerner, E.H.: A statistical mechanics of interacting biological species. Bull. Math. Biol. 19, 121–146 (1957)

    MathSciNet  Google Scholar 

  18. 18.

    Shigesada, N., Kawasaki, K., Teramoto, E.: Spatial segregation of interacting species. J. Theor. Biol. 79, 83–99 (1979)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Shi, J., Xie, Z., Little, K.: Cross-diffusion induced instability and stability in reaction-diffusion systems. J. Appl. Anal. Comput. 1, 95–119 (2011)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Bendahmane, M.: Weak and classical solutions to predator-prey system with cross-diffusion. Nonlinear Anal. 73, 2489–2503 (2010)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Haile, D., Xie, Z.: Long-time behavior and Turing instability induced by cross-diffusion in a three species food chain model with a Holling type-II functional response. Math. Biosci. 267, 134–148 (2015)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Lou, Y., Tao, Y., Winkler, M.: Nonexistence of nonconstant steady-state solutions in a triangular cross-diffusion model. J. Differ. Equ. 262, 5160–5178 (2017)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Tulumello, E., Lombardo, M.C., Sammartino, M.: Cross-diffusion driven instability in a predator-prey system with cross-diffusion. Acta Appl. Math. 132, 621–633 (2014)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Li, S., Yamada, Y.: Effect of cross-diffusion in the diffusion prey-predator model with a protection zone II. J. Math. Anal. Appl. 461, 971–992 (2018)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Kuto, K.: Stability of steady-state solutions to a prey-predator system with cross-diffusion. J. Differ. Equ. 197, 293–314 (2004)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Iida, M., Mimura, M., Ninomiya, H.: Diffusion, cross-diffusion and competitive interaction. J. Math. Biol. 53, 617–641 (2006)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Oeda, K.: Effect of cross-diffusion on the stationary problem of a prey-predator model with a protection zone. J. Differ. Equ. 250, 3988–4009 (2011)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Li, Q., Liu, Z., Yuan, S.: Cross-diffusion induced Turing instability for a competition model with saturation effect. Appl. Math. Comput. 347, 64–77 (2019)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Choi, Y.S., Lui, R., Yamada, Y.: Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with strongly coupled cross-diffusion. Discrete Contin. Dyn. Syst. 10, 719–730 (2004)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Jia, Y., Xue, P.: Effects of the self- and cross-diffusion on positive steady states for a generalized predator-prey system. Nonlinear Anal., Real World Appl. 32, 229–241 (2016)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Ryu, K., Ahn, I.: Coexistence theorem of steady states for nonlinear self-cross diffusion systems with competitive dynamics. J. Math. Anal. Appl. 283, 46–65 (2003)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Li, L., Ghoreishi, A.: On positive solutions of general nonlinear elliptic symbiotic interacting systems. Appl. Anal. 40, 281–295 (1991)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Li, L.: Coexistence theorems of steady states for predator-prey interacting systems. Trans. Am. Math. Soc. 305, 143–166 (1988)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Amann, H.: Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces. SIAM Rev. 18, 620–709 (1976)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Yamada, Y.: Stability of steady states for prey-predator diffusion equations with homogeneous Dirichlet conditions. SIAM J. Math. Anal. 21, 327–345 (1990)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Jingjing Wang.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The work is supported in part by the Natural Science Foundations of China (11771262), and by the Natural Science Basic Research Plan in Shaanxi Province of China (2018JM1020).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Wang, J., Zheng, H. Analysis on Steady States of a Competition System with Nonlinear Diffusion Terms. Acta Appl Math 171, 26 (2021).

Download citation


  • Steady states
  • Competition model
  • Nonlinear-diffusion
  • Boundedness
  • Existence

Mathematics Subject Classification (2000)

  • 35K57
  • 92D25
  • 93C20